Most people are aware that there will be a period of withdrawal when someone stops taking certain drugs, such as painkillers, or more serious substances like cocaine and heroin. However, some people don’t realize that there may be a possibility of antidepressant withdrawal when a person stops taking their prescribed medication. If this happens, does that mean that the person was addicted to the antidepressant?
If a person has taken antidepressants for a number of weeks, then there is a possibility of withdrawal if they abruptly stop taking the medication. These symptoms, called antidepressant discontinuation syndrome, can last for a couple of days up to a few weeks. Certain types of antidepressants are also more likely to cause a user to experience withdrawal symptoms.
The following symptoms may occur within one to two days after a person stops taking their antidepressants:
- Flu-like symptoms
- Muscle aches
- Vivid dreams
- Electric shock sensations
An individual may also often see a return in their depression symptoms after stopping their antidepressants cold turkey.
While withdrawal symptoms are common for someone who has stopped taking antidepressants, it doesn’t necessarily mean that they were addicted to the medication in the first place. Long-term chemical changes occur in the brain of an addict, characterized by very intense and uncontrollable cravings. These cravings can make it difficult to control the use of addictive substances. However, antidepressants do not cause these changes.
A doctor can help an individual minimize the risk of withdrawal from antidepressants. They will likely recommend a slow taper of the medication. As the person reduces the dosage of their antidepressant over the course of several weeks or more, their body begins to gradually adapt to not having the medication in its system.
Some doctors also prescribe different types of antidepressants or medications for short-term assistance. These will help the body adjust to the absence of the other medication. In the case of a patient switching from one brand of antidepressant to another, their doctor might simply start them off at the equivalent dose of their previous medication.
It can be hard to tell if the symptoms a person is feeling are returning depression symptoms or if they are withdrawal symptoms. Patients should always keep their doctor informed of their symptoms and feelings. If the depression returns, many doctors will recommend starting treatment again, either by prescribing the same antidepressant or offering a new brand.
Visit NHCC.us for more on New Horizon Counseling Center and Herrick Lipton!